It’s incredibly difficult to take too many probiotics or ‘overdose’ on healthy bacteria.

Rather, taking too many probiotics will cause unpleasant side effects and this would be a consequence of overdosing on probiotics.

In short, you cannot overdose on probiotics. However, it is possible to have too much of a good thing and in doing so experience unpleasant side effects.

What are probiotics?

Probiotics are live microorganisms that, when taken in adequate amounts, confer a health benefit on the host. The most common probiotics are bacteria of the genera Lactobacillus and Bifidobacterium, although yeast (Saccharomyces) and streptococci are also used as probiotics. Probiotics are available in a wide variety of foods and supplements. Probiotics are thought to work by several mechanisms, the most well-understood of which is by restoring the gut microbiota to a healthy state.

Around 40 trillion microorganisms live in the human gut. The ‘gut microbiome,’ which consists of fungus, yeasts, and bacteria, is a fascinating eco-system that exists within our intestines.

Given what we’ve just learned about the gut microbiome’s natural population of 40 trillion microorganisms, it’s easy to see why supplementing with probiotics (even at a high dose) offers minimal risk. The majority of probiotic pills on the market in the UK contain between 1.2 and 75 billion bacteria per dose (depending on the product). Yogurt drinks usually have 6 to 10 billion microorganisms in them.

Can you take too many probiotics?

In the long run, there is no damage in taking probiotics, and there is usually no harm in raising one’s probiotic supplement dose if one feels the need. Of course, this should be done according to the manufacturer’s instructions, and it’s worth noting that taking extremely large doses of a probiotic like Saccharomyces boulardii might cause temporary constipation in some people. Even this unwelcome side effect would be transient and readily rectified by lowering the amount.

What happens if you take too many probiotics?

But if you take too many probiotics, they can actually make you sick. This is because when there is an overabundance of probiotics in your system, they can release toxins that can cause gastrointestinal issues like diarrhea and abdominal pain. Additionally, too many probiotics can also weaken your immune system.

In short, it’s important to be careful when taking probiotics, and make sure to consult with a doctor before starting any probiotic supplement regiment. Probiotics are generally considered safe, but like with anything, there can be too much of a good thing. So make sure to start slow, and increase your probiotic intake gradually.

Taking too many probiotics is not good for you and carries with it some unpleasant side effects - overdose on probiotics
Taking too many probiotics is not good for you and carries with it some unpleasant side effects

What are the side effects of too many probiotics?

While taking probiotics can have many health benefits, there are some potential downsides to using these supplements as well. One of the main risks is overdosing, which can cause a number of unpleasant side effects such as diarrhea, cramping, bloating, and gas. In more serious cases, it can also lead to dehydration and sepsis. If you experience any of these symptoms after taking probiotics, be sure to stop using them and consult your doctor immediately.

How to tell if you’re taking too many probiotics

People take probiotics to improve their gut health, but too much of a good thing can lead to negative side effects. Here’s how to tell if you’re taking too many probiotics.

There are a few signs that you might be taking too many probiotics, including:

1. Digestive issues. Probiotics can improve gut health, but if your system starts to become overwhelmed with too many bacteria, it can cause uncomfortable side effects like gas and bloating.

2. Allergic reactions. Some probiotics have been known to cause allergic reactions in certain individuals, so if you notice any new hives or rashes, it may be a sign that you are taking too many.

3. Unpleasant taste in your mouth. Overdoing it on probiotics can alter the natural balance of bacteria in your body, which can lead to a sour or metallic taste in your mouth.

What to do if you think you’ve overdosed on probiotics

If you’ve been taking probiotic supplements regularly and think you may have overdosed on them, it’s important to seek medical help as soon as possible. Probiotic overdose can cause a wide variety of unpleasant symptoms, some of which may be serious.

If you’re experiencing any of the following symptoms after taking probiotics, call your doctor or go to the emergency room immediately:

  • abdominal pain
  • bloating
  • diarrhea
  • nausea
  • vomiting
  • fever
  • rash

An overdose on probiotics is rare, but it can happen if you take too many supplements or take probiotics in conjunction with other medications. If you have any concerns about your probiotic dosage or if you experience any troubling side effects, it’s important to speak with your healthcare provider.

Ultimately, your gut health is important for your overall well-being, so it is essential to find a balance that works for you.

Consuming too many probiotics will NOT help with your health. Less is more is the best approach - overdose on probiotics
Consuming too many probiotics will NOT help with your health. Less is more is the best approach

Can you overdose on prebiotics?

Taking a substantial amount of prebiotics (probiotics’ food source) is likewise believed to be relatively safe, albeit it may cause bloating or flatulence at first. This is a good sign that the prebiotics is working; but, if symptoms last more than a few days, consider lowering one’s prebiotic dose and gradually increasing it again. In some probiotic supplements, prebiotics is incorporated. This combination is known as a synbiotic, and the benefits of consuming synbiotics may be found here.

Who should avoid taking probiotics?

Probiotics are not suggested for those who are highly immunosuppressed, have pancreatitis, are in the ICU, have melaena, have a central venous catheter, newborns with short bowel syndrome, or patients with open wounds following major surgery unless under the supervision of a specialist. Furthermore, women who are pregnant or breastfeeding should get medical advice before taking some supplements.

In conclusion

Can You Overdose on Probiotics?

To avoid an overdose on probiotics, you should follow the dosage recommendations listed on the product packaging. In addition, be sure to talk to your doctor about any concerns or questions you have about using these supplements.

Additionally, it is a good idea to purchase probiotics from a reputable source to ensure that they are high quality and effective.

If you are experiencing any of the adverse symptoms, it may be a sign that you need to scale back on the number of probiotics that you are taking. You can speak with your doctor to get advice on how best to reduce your dosage and find an appropriate balance for your system.


A quick reminder ..

Probiotics.tips aim to provide the most up to date information, help and advice for YOU to make informed decisions about probiotic consumption. If you are unsure or uncertain and require more clarity, please reach out to us and we will gladly come back and advise you as best we can.

The best means to reach us is via email at info@probiotics.tips or fill out the form on our Contact Us page – click here.

Similar Posts